Last modified on 19 January 2013, at 18:29

Emergency Medicine/Acetaminophen

Drug Acetamenophen / paracetamol


Potential complications of overdose Liver failure, renal Failure

Metabolism of Paracetamol Paracetamol is mainly metabolized in the liver by canjugation to either sulfate or glucuronide, and thereafter excreted by the kidneys. A small amount is oxidized in the CYP450-system, forming a toxic metabolite (N-acetyl-p-benzo-quinone imine (NAPQI)) which then is conjugated with glutathione and -no longer toxic- excreted by the kidneys.

Mechanism of poisoning Increased paracetamol metabolism depletes sulfate and glucuronide, so a larger amount of paracetamol is shunted to the cytochrome p450 system. There is not sufficient glutathione to take care of all of the formed NAPQI, which binds to liver cells and causes necrosis.

Management Blood paracetamol 4 hours post ingestion.Levels above 200 mg/litre need treatment in a normal person.In patients with altered liver function levels above 100 mg/litre need treatment.

Treatment N acetyl cysteine infusion or oral methionine. Acetyl cysteine will release glutathione which lowers the amount of free NAPQI in the liver.